Overdose Public Awareness

The Bloomsburg Police Department is continuing to investigate multiple overdoses which occurred recently; one of which resulted in the death of an individual.  While confirmatory toxicology testing remains pending, preliminary information is indicative of the presence of fentanyl in drugs that were inhaled/ingested.  Further heightening our concern, similar overdose situations have been reported in a surrounding community.  While it is unknown at this time if the drugs were obtained from the same source, it is indicative of the increasing prevalence of the use of Fentanyl as a cutting agent for other illicit substances.

Fentanyl poses a high overdose risk; in part due to an unpredictable fatal dosage when mixed with other drugs. According to the CDC, Fentanyl is up to 100 times more potent than Morphine; and, many times that of Heroin.   Because those using Heroin (or other illicit drugs including Cocaine) are often unaware the drugs are laced with Fentanyl, inhaling/ingesting/injecting a quantity of these drugs which wouldn’t normally result in death; quickly becomes a fatal dose when combined with Fentanyl.  In this environment, using illicit substances such as these has been described as “playing Russian Roulette with a revolver with 5 cylinders loaded”.

The Bloomsburg Police are warning all residents of the presence of these dangerous substances in this and surrounding communities.  If you believe someone is experiencing an overdose, call 911 IMMEDIATELY!  Remain with the person until First Responders arrive. Act 139 provides that you will not be arrested or charged with parole violations or drug offenses if you call 911, provide all necessary information and remain with the person(s) in distress.